| Model Number |
BB4S15R11 |
| Medical Device Problem Codes |
Crack (1135); Fluid/Blood Leak (1250)
| Health Effect - Clinical Code |
Hemorrhage/Blood Loss/Bleeding (1888)
| Date of Event |
04/06/2023
Type of Reportable Event
Malfunction
Event or Problem Description
Medtronic received information that during use of a custom tubing pack, it was reported that there was a major failure with the plastic cardioplegia coil in the pack.The customer stated that they are going to have to consider a revision to the custom tubing pack.The customer stated that the plastic cardioplegia coil is simply unacceptable, and the customer has tried to make due with it.Bypass was terminated to change out a coil that sprayed blood all over the room.The device was replaced to complete the procedure.There was no additional adverse patient effects associated with this event.The surgeons have now demanded that we look into getting it out of the custom tubing pack as soon as possible.Medtronic received additional information that there was a compromise in the cardioplegia tubing, in the ice bucket, immediately proximal to the beginning of the coil itself.The compromise in the tubing was described as a "tear" by one clinician.The estimated blood loss, from the patient, due to this incident was 400ml.No transfusion was required due to this incident.The pressurized cardioplegia tubing was wholly contained in the ice bucket, under the level of ice, at the time of this incident.Although the cardioplegia circuit was pressurized to 300mmhg, according to one pressure monitor, as per surgeon's protocol in order to facilitate optimal antegrade cardioplegia administration, the sprayed blood occurred when the coil was raised out of the ice to inspect it.The customer stated that "all over the room" might be a bit of an overstatement, but it was stated that 400ml of blood goes a long way towards making a mess.Cardiopulmonary support for this elective procedure had only been initiated approximately two minutes prior to the incident so the perfusionist agreed to the surgeon's order to separate from cardiopulmonary bypass support while more cardioplegia solution could be ordered from the pharmacy, and while the compromised cardioplegia circuit could be expeditiously replaced.The patient was discharged in an expected state of recovery on post-op day four.
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Additional Manufacturer Narrative
Conclusion: medtronic cannot deny or confirm the complaint of damaged coil.An analysis of this occurrence could not be performed without the returned product.The manufacturing process was reviewed, and all controls were met.Samples were performed and all the sample passed.However, product event notification and awareness was given to the production personnel about the implications and consequences that reported defect has on the field.Assessment against the medtronic risk management file indicates that the current risk zone does not exceed the risk zone predicted in the product pfmeca.There were no adverse patient effects as a result of this incidence.Medtronic will continue to monitor for future occurrences and trends per trend analysis procedure.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.